Back to Endocrine System
Cushing's Syndrome
Reviewed by Medicinsk Expert•Last updated: 2026-10-22•Endocrine System

Cushing's Syndrome

Cushing's syndrome is a rare hormonal disorder caused by long-term exposure to excess cortisol, which can result from synthetic hormone medication or tumors.

Overview

Cushing's syndrome is a hormonal disorder characterized by long-term exposure to too much cortisol, a hormone produced by the adrenal gland. While the condition is rare, it can arise from various sources, including the use of synthetic hormone medicine to treat inflammatory diseases or the presence of tumors that produce hormones stimulating excessive cortisol production.

Symptoms

Individuals with Cushing's syndrome may experience a range of physical and metabolic symptoms, including:

  • Upper body obesity
  • Thin arms and legs
  • Severe fatigue and muscle weakness
  • High blood pressure
  • High blood sugar
  • Easy bruising

Diagnosis and Treatment

Lab tests are used to confirm the presence of the syndrome and identify the underlying cause. Treatment plans are tailored to the specific reason for the elevated cortisol levels:

  • Synthetic Hormone Use: If the condition is caused by taking synthetic hormones, reducing the dose may help control symptoms.
  • Tumors: If a tumor is the cause, surgery and other therapies may be required.

Frequently Asked Questions

Stopping corticosteroids abruptly can lead to adrenal crisis, a life-threatening emergency where the body cannot produce enough cortisol to maintain blood pressure and blood sugar levels. This is because the medication suppresses the natural production of cortisol by the adrenal glands. Symptoms of adrenal crisis include severe weakness, dizziness, nausea, vomiting, and potentially loss of consciousness. Any changes to steroid dosage must be done under strict medical supervision with a slow, gradual taper to allow the adrenal glands to resume normal function.
Immediate medical attention is required if you experience signs of severe metabolic or cardiovascular distress. These include sudden, severe weakness or inability to stand, which may indicate hypokalemia (low potassium) or muscle wasting. Other urgent signs include chest pain, shortness of breath, or signs of infection, as high cortisol suppresses the immune system. Additionally, if you develop sudden confusion, severe headache, or vision changes, this could indicate a pituitary tumor pressing on nearby structures or a crisis in blood sugar regulation, necessitating emergency evaluation.
It can be difficult to distinguish because the symptoms are identical: weight gain in the face and trunk, thinning limbs, high blood pressure, and mood changes. However, if you are taking synthetic corticosteroids, the condition is known as iatrogenic Cushing's syndrome. The key differentiator is the timeline; symptoms often correlate with the dose and duration of the medication. If you suspect your medication is causing these issues, do not stop taking it abruptly, as this can be life-threatening. Instead, consult your doctor to discuss a gradual tapering schedule or alternative treatments that do not involve high-dose steroids.
Physical changes often take months to years to fully reverse, even after cortisol levels are normalized. The "moon face" (rounding of the face) and "buffalo hump" (fat deposit on the upper back) are among the last features to disappear, sometimes taking up to two years or more. Skin thinning and easy bruising may also persist for a long time. While metabolic markers like blood sugar and blood pressure often improve within weeks of treatment, patients should be patient with the cosmetic recovery, as the body needs time to redistribute fat and rebuild muscle mass.
Source: MedlinePlus, National Library of Medicine

MedlinePlus brings together authoritative health information from the National Library of Medicine (NLM), the National Institutes of Health (NIH), and other government agencies and health-related organizations.

kontakt@hittavard.se

Ⓒ 2024. Alla rättigheter förbehålls av juxt ab